Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Goodland, KS

May 31, 2001Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2001, 6:25 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 6:25 PM MDT (00:25 UTC)
Expired
May 31, 2001, 7:15 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:58 PM MDTHail 1Burlington, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010025
SVRGLD
COC063-125-010115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF BONNY RESERVOIR...OR ABOUT 23
  MILES NORTH OF BURLINGTON...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHUNE AT 655 PM MDT
  BURLINGTON AT 700 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...IDALIA AND HALE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3981 10207 3979 10249 3923 10243 3926 10206

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:41 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 31, 2:41 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT THU MAY 31 2001

THE UPPER LEVEL LOW THAT WAS OVER THE NORTHEAST CORNER OF KANSAS
WEDNESDAY AFTERNOON HAS LIFTED NORTHEAST AWAY FROM THE AREA. COOL
AIR AND CLOUDINESS WAS OVER MUCH OF KANSAS...ALTHOUGH THE COOL AIR
WAS MIXING OUT AND MODIFYING THE AIRMASS OVER FAR WESTERN KANSAS
AND EASTERN COLORADO. STORMS HAD FORMED AHEAD AND IN THE VICINITY OF
A JET MAX OVER FAR EASTERN COLORADO WITH SEVERE STORMS FORMING WHERE
DAYTIME HEATING HAS ALLOWED LIFTED INDICES TO FALL TO AROUND -6 AT
20Z. THE FIRST REPORT OF QUARTER SIZE HAS ALREADY BEEN RECEIVED OVER
FAR EASTERN COLORADO BY 2030Z. THEREFORE...WILL MENTION SEVERE STORMS
THIS EVENING MAINLY OVER FAR EASTERN COLORADO. THE NGM AND MESO ETA
APPEAR TO HAVE THE BEST HANDLE ON THE ABOVE MENTIONED OF THE MODELS
SURVEYED...SO WILL USE THIS BLEND IN THE SHORT TERM. THE AVN/MRF
STILL WITH REASONABLE RUN TO RUN CONSISTENCY HANDLING THE OVERALL
PATTERN AND WITH REASONABLE INITIALIZATION...SO WILL FOLLOW. THE
ECMWF APPEARS TO BE DOING A POOR JOB WITH THE EVOLUTION OF THE UPPER
LOW OVER SOUTHERN CANADA AND THE UPPER MIDWEST EARLY NEXT WEEK. THE
MRF HAS LOWERED TEMPERATURES AGAIN FOR NEXT WEEK...TRENDING FOR A
COOLER MID WEEK PATTERN FOLLOWED BY A WARM UP LATE NEXT WEEK.
THEREFORE...WILL GO THIS SOLUTION FOR THE EXTENDED.

THE MESO ETA IS BRINGING A RATHER SIGNIFICANT BACK DOOR COOL FRONT
ACROSS THE CENTRAL HIGH PLAINS FRIDAY NIGHT...SO BELIEVE THE AVN AND
NGM HIGHS IN THE MIDDLE 70S ON SATURDAY ARE TOO WARM. EXPECT
TEMPERATURES TO RISE NOT MUCH MORE THAN 70 DEGREES ON SATURDAY. THE
REST OF NGM GUIDANCE APPEARS REASONABLE...SO WILL FOLLOW.

.GLD...NONE.

SKIPPER

In the hours before

Local storm report, May 31, 2:31 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
J
0227 PM    7 S FLAGLER               CO   1 INCH HAIL
05/31/01   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, May 31, 3:41 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    12 S FLAGLER              CO   .88 INCH HAIL
05/31/01   KIT CARSON                      REPORTED BY STORM
                                           SPOTTER

0250 PM    10 S FLAGLER              CO   FUNNEL CLOUD
05/31/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0315 PM    7 NE WILD HORSE           CO   TORNADO
05/31/01   CHEYENNE                       REPORTED BY PUBLIC.

0315 PM    7 NE WILD HORSE           CO   .75 INCH HAIL
05/31/01   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, May 31, 4:05 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
e
0405 PM    10 S FIRSTVIEW            CO   .75 INCH HAIL
05/31/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.